After effects of colostomy

Patient: 11 years ago I had a colostomy done. I am in a wheelchair. Right after I had it done I noticed leaking from my anus and then it stopped. It has done it a few times over the years and usually quits. It has started again and has been going on for over a week. One- what is this and what causes it. I have asked several doctors and no one really give be an answer. Most of the time the stuff that is leaking is in a solid form and does not give me a problem. But is has a foul odor to it and is embarrassing when it leaks the way it is doing it now. I was on iv antibiotic back in Feb and March and then on clindamycin for a month in April. I read where clindaycin can cause problems months after taking with your bowels. Could this be what is happening.


Doctor: Thank you for your question. Long term antibiotic treatment can cause the development of an infection with a bacteria ca lled Clostridium difficile. Clostridium difficile causes a very foul smelling type of infectious diarrhea. Even though you have a colostomy, it is possible that this bacteria can infect the colon before and after the colostomy bag. Such an infection requires treatment with a stronger antibiotic such as metronidazole of vancomycin. Please see you doctor for further evaluation of this. You may need to provide a stool sample in order to be tested for the clostridium difficile bacteria.Thank you for choosing


Ask The Doctor
Dr. Suneel Sharman M.D.

Dr. Suneel Sharman M.D.

Dr. Suneel Sharman completed his residency in Family Medicine at the University of Toronto. He currently operates Infinity Health Centre, a walk-in-clinic in downtown Toronto.

View all posts